Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 235, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 5, 2000, 4:23 PM CDT for Atoka County, Coal County, Oklahoma. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 5, 2000, 4:23 PM CDT (21:23 UTC)
- Expired
- May 5, 2000, 5:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Atoka County, OK, Coal County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 4:38 PM CDT | Hail 1.75 | Cairo, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 299 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 052125 SVROKC OKC005-029-052215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 423 PM CDT FRI MAY 5 2000 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ATOKA COUNTY IN SOUTHEAST OKLAHOMA EASTERN COAL COUNTY IN SOUTHEAST OKLAHOMA * UNTIL 515 PM CDT * AT 423 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF CHOCKIE...MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE CHOCKIE AND STRINGTOWN HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH ARE LIKELY. LAT...LON 3466 9611 3450 9621 3430 9591 3453 9578 DLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:55 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 5, 2:55 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 255 PM CDT FRI MAY 5 2000 WARM AIR ADVECTION HELPED TO GENERATE CONVECTION OVERNIGHT... DESPITE ONLY 15 TO 25 KNOTS OF 850 MB FLOW. TONIGHT SHOULD BE AN EVEN BETTER CHANCE GIVEN THE FORECAST 50 KNOT LOW LEVEL JET AND STRONGER WARM AIR ADVECTION. I AM STILL ON THE FENCE AS FAR AS EXPECTED AREAL COVERAGE AND STILL MAY INCREASE FIRST PERIOD POPS. WITH SOUTHEASTERLY SURFACE FLOW AND THE MOISTURE NOT GOING ANYWHERE... MAY HAVE SOME AREAS OF FOG AGAIN IN THE MORNING. STORMS WILL LIKELY BE CONTINUING AT THE BEGINNING OF THE SECOND PERIOD. HOWEVER CAPPING INVERSION SHOULD BE INCREASING FROM WEST TO EAST ACROSS THE AREA DURING THE DAY REDUCING CHANCES OF CONTINUING STORMS. ONE AREA TO WATCH WILL BE IN NORTHWEST OKLAHOMA CLOSER TO THE DRYLINE THAT SHOULD COME OUT INTO THE EASTERN PANHANDLES TOMORROW. AT THE MOMENT THINK THAT CHANCES ARE SMALL ENOUGH TO NOT INCLUDE POPS THERE AT THIS TIME. THERE WILL BE A BIT OF A BREAK AS PESKY UPPER LOW FINALLY FILLS AND MOVES EAST AND AS CAPPING INVERSION INCREASES OVER THE AREA. SUNDAY SHOULD BE A RATHER WARM DAY. NEXT GOOD CHANCE OF RAIN COMES DEVELOPS ON MONDAY AND TUESDAY AS NEXT UPPER SYSTEM APPROACHES THE PLAINS AND A COLD FRONT IS ALSO SCHEDULED TO MOVE THROUGH THE AREA ON MONDAY NIGHT AND TUESDAY. THE MRF AND CANADIAN ARE PRETTY CONSISTENT IN THE TIMING OF THIS SYSTEM EARLY NEXT WEEK. .26. OKC 62 81 63 85 / 40 30 10 10 HBR 63 84 63 86 / 30 20 10 10 SPS 65 84 65 87 / 30 20 10 10 GAG 62 87 60 87 / 20 10 10 10 PNC 62 79 63 83 / 40 30 10 20 DUA 64 77 65 83 / | 50 30 10 10 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 5, 11:46 AM CDT, 4 hours 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1146 AM CDT FRI MAY 05 2000
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1144 AM 1N LONE GROVE OK 1.75 INCH HAIL
05/05/00 CARTER GOLF BALL SIZE
VIA HAM RADIO
DWLocal storm report, May 5, 11:51 AM CDT, 4 hours 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1151 AM CDT FRI MAY 05 2000
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1140 AM 2_NE LONE GROVE OK 1.00 INCH HAIL
05/05/00 CARTER QUARTER SIZE
VIA COUNTY EMS
DWSpecial weather statement, May 5, 12:30 PM CDT, 3 hours 53 minutes before
OKZ004>048-050>052-TXZ083>090-031900- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT THU MAY 5 2000 THE THUNDERSTORM OUTLOOK CALLS FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS WESTERN NORTH TEXAS AND MUCH OF THE SOUTHERN THIRD OF OKLAHOMA. THE RISK AREA IS SOUTH OF A LINE FROM VERNON TO LAWTON TO ADA. DISCUSSION...ONGOING OCCASIONAL SEVERE IN SOUTH CENTRAL OKLAHOMA HAS BEEN FORMING NORTHEAST OF A FRONT ABOVE THE SURFACE OVER NORTH TEXAS. INCREASING MOISTURE IN THE BOUNDARY LAYER THROUGH THE DAY AND THE PERSISTENCE OF THE TEMPERATURE GRADIENT ABOVE THE SURFACE WILL SHOULD ALLOW MORE STORMS TO FORM THROUGH THE AFTERNOON IN THE RELATIVELY COOL SURFACE AIRMASS NEAR THE RED RIVER. TONIGHT THIS FRONT ALOFT WILL MOVE SLOWLY NORTHEAST ALONG WITH INCREASING BOUNDARY LAYER MOISTURE. ADDITIONALLY A MODERATE LOW-LEVEL JET WILL SET UP ACROSS NORTH TEXAS AND SOUTHWEST OKLAHOMA WHICH WILL PROVIDE INCREASED WIND SHEAR FAVORABLE FOR SEVERE STORMS. AREAS OF SOUTHERN OKLAHOMA FARTHER AWAY FROM THE RED RIVER WILL HAVE AN INCREASING CHANCE OF SEVERE STORMS TONIGHT. INCREASING TEMPERATURES IN THE MID-LEVELS OF THE ATMOSPHERE ARE EXPECTED TO MOVE INTO PART OF WESTERN NORTH TEXAS AND AND SOUTHWEST OKLAHOMA LATE TONIGHT DIMINISHING THE POSSIBILITY OF SEVERE STORMS THERE. EMERGENCY MANAGERS IN THE OUTLOOK AREA SHOULD PREPARE FOR POSSIBLE E SEVERE WEATHER ACTIVATION THIS AFTERNOON THROUGH TONIGHT. WR
Local storm report, May 5, 1:58 PM CDT, 2 hours 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
158 PM CDT FRI MAY 05 2000
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0152 PM 5W ADA OK 1.75 INCH HAIL
05/05/00 PONTOTOC PICKETT REPORTED
BY PUBLIC
DWLocal storm report, May 5, 2:11 PM CDT, 2 hours 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
211 PM CDT FRI MAY 05 2000
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM 8N CENTRAHOMA OK 1.25 INCH HAIL
05/05/00 COAL HALF DOLLAR HAIL
REPORTED BY SPOTTER
DWLocal storm report, May 5, 2:55 PM CDT, 1 hour 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
255 PM CDT FRI MAY 05 2000
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM 2S BYNG OK .88 INCH HAIL
05/05/00 PONTOTOC PEA TO NICKEL SIZE
REPORTED BY PUBLIC
DWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 10:34 AM CDT | Severe Thunderstorm Warning | OUN | Cotton | 41 min |
| May 5, 10:55 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 50 min |
| May 5, 11:28 AM CDT | Severe Thunderstorm Warning | OUN | Carter | 47 min |
| May 5, 1:45 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 45 min |
| May 5, 2:03 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 42 min |
| May 5, 2:21 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 24 min |
| May 5, 2:39 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 36 min |
| May 5, 2:44 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal | 46 min |
| May 5, 3:11 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 49 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.